Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 166, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 23, 2003, 8:46 PM CDT for 6 counties in Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2003, 8:46 PM CDT (01:46 UTC)
- Expired
- Apr 23, 2003, 9:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Carter County, OK, Garvin County, OK, McClain County, OK, Murray County, OK, Pontotoc County, OK, Seminole County, OK
The radar
The Norman radar (KTLX), 63 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 4:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 385 m²/s²
- 0-3 km storm-relative helicity
- 487 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 240146
SVROKC
OKC019-049-087-099-123-133-240230-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
846 PM CDT WED APR 23 2003
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCCLAIN COUNTY IN CENTRAL OKLAHOMA
PONTOTOC COUNTY IN EAST CENTRAL OKLAHOMA
SEMINOLE COUNTY IN EAST CENTRAL OKLAHOMA
CARTER COUNTY IN SOUTHERN OKLAHOMA
GARVIN COUNTY IN SOUTHERN OKLAHOMA
MURRAY COUNTY IN SOUTHERN OKLAHOMA
* UNTIL 930 PM CDT
* AT 846 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM FROM 5
MILES WEST OF BOWLEGS TO 4 MILES NORTH OF RATLIFF CITY...MOVING
EAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE BOWLEGS...BYARS...BYNG...DAVIS...
ELMORE CITY...FOSTER...GRAHAM...HEALDTON...KONAWA...MILO...PAOLI...
PAULS VALLEY...PERNELL...POOLEVILLE...RATLIFF CITY...ROFF...
ROSEDALE...SEMINOLE...STRATFORD...SULPHUR...TATUMS...TURNER
FALLS...VANOSS...WEWOKA AND WYNNEWOOD
HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE
THUNDERSTORM.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.
LAT...LON 3523 9642 3530 9674 3494 9680 3493 9721
3468 9756 3414 9756 3442 9702 3471 9674
$$
WRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:34 PM CDT, 5 hours 12 minutes earlier.
Area forecast discussion, Apr 23, 3:34 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 334 PM CDT WED APR 23 2003 COLD FRONT ALOFT ALSO ASSOCIATED WITH SIGNIFICANTLY DRIER AIR THAN AT LOWER LEVELS WILL CONTINUE TO SURGE EASTWARD AHEAD OF THE ASSOCIATED LOWER LEVEL FRONT WITH MOST OF THE WIDESPREAD CONVECTION EXPECTED TO BE EAST OF THE AREA NEAR OR SHORTLY AFTER MIDNIGHT TONIGHT. LOWER LEVEL DRYLINE AND SURFACE COLD FRONT WILL MOVE THROUGH THE REMAINDER OF THE AREA LATER TONIGHT AND EARLY THURSDAY MORNING. MEANWHILE CUTOFF LOW OVER COLORADO WILL MOVE SLOWLY EASTWARD OVER THE NEXT 24 TO 48 HRS. STEEPER MID LEVEL LAPSE RATES ASSOCIATED WITH THIS CIRCULATION MAY RESULT IN SCATTERED SHRA OR TSRA OVER NORTHERN PORTIONS OF THE FORECAST AREA THURSDAY AND THURSDAY EVENING BEFORE DIMINISHING. OUTSIDE OF LOW CLOUDS WRAPPING AROUND THE WEST SIDE OF THE DEPARTING SURFACE LOW ON FRIDAY...EXPECT A SHORTWAVE RIDGE TO BUILD OVER THE AREA BY EARLY FRIDAY AND LIKELY REMAINING THE PRIMARY INFLUENCE THROUGH SUNDAY WITH MILD AND DRY CONDITIONS ANTICIPATED. MEDIUM RANGE MODELS CONTINUE TO INDICATE INCREASINGLY SOUTHWEST MID LEVEL FLOW DEVELOPING OVER THE CENTRAL AND SOUTHERN PLAINS BY LATE SUNDAY THAT PERSISTS INTO THE MIDDLE OF NEXT WEEK. WITH LOWER LEVEL SOUTHERLY FLOW LIKELY ACCOMPANYING THIS PATTERN...GREATER AMOUNTS OF LOW LEVEL MOISTURE AND INSTABILITY SHOULD RETURN TO THE AREA WITH THE DRYLINE AND/OR WEAK FRONTAL BOUNDARIES MOVING TO NEAR OR POSSIBLY INTO WESTERN OR NW PARTS OF THE AREA PROVIDING A POSSIBLE SOURCE OF CONVECTIVE INITIATION. OKC 54 74 49 65 / 80 10 10 0 HBR 50 77 47 68 / 70 10 10 0 SPS 54 83 50 70 / 80 10 10 0 GAG 46 70 44 67 / 20 10 10 0 PNC 55 69 47 61 / 80 30 20 0 DUA 62 83 52 67 / 80 30 10 0 .OUN... OK...NONE. TX...NONE. JAMES
Hazardous weather outlook, Apr 23, 11:50 AM CDT, 8 hours 56 minutes before
OKZ004>048-050>052-TXZ083>090-241700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT WED APR 23 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF WESTERN AND SOUTHERN OKLAHOMA...AND
WESTERN NORTH TEXAS. ELSEWHERE...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS.
LOCATION...
THE MODERATE RISK AREA COVERS LOCATIONS SOUTH AND WEST OF A LINE
EXTENDING FROM ERICK...TO HOBART...TO DUNCAN...TO RINGLING AND
INCLUDING ALL OF WESTERN NORTH TEXAS. SURROUNDING THIS MODERATE RISK
AREA...AND COVERING THE REST OF THE NORMAN NWS COUNTY WARNING
AREA...IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.
TIMING...
THE MOST LIKELY TIME FOR ORGANIZED SEVERE THUNDERSTORMS WILL BE FROM
EARLY AFTERNOON THROUGH LATE EVENING.
IMPACTS...
THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
WIND GUSTS. HOWEVER...TORNADOES WILL BE A CONCERN...PRIMARILY OVER
THE MODERATE RISK AREA.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY THURSDAY MORNING.
DISCUSSION...
AREAS OF SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE
AFTERNOON HOURS FROM NORTH CENTRAL OKLAHOMA SOUTHWARD INTO CENTRAL
AND SOUTHEAST OKLAHOMA. WITH INSTABILITIES STEADILY INCREASING...
ISOLATED SEVERE STORMS WILL BE POSSIBLE WITH THE STRONGER STORMS
EARLY THIS AFTERNOON...WITH HAIL THE PRIMARY CONCERN. THIS ACTIVITY
WILL CONTINUE TO MOVE OFF TOWARD THE NORTH AND EAST THROUGH THE
REMAINDER OF THIS AFTERNOON.
ADDITIONAL THUNDERSTORMS HAVE DEVELOPED EARLY THIS AFTERNOON ALONG
AND EAST OF A DRY LINE LOCATED ACROSS CENTRAL PORTIONS OF THE TEXAS
PANHANDLE. THIS DRY LINE WILL CONTINUE TO MAKE ITS WAY EAST ACROSS
THE TEXAS PANHANDLE AND WEST TEXAS...AND APPROACH WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS BY MID AFTERNOON. LOW CLOUDS TO THE EAST OF
THE DRY LINE ARE EXPECTED TO GRADUALLY DISSIPATE...ESPECIALLY ACROSS
WESTERN PORTIONS OF NORTH TEXAS AND SOUTHWEST OKLAHOMA THIS
AFTERNOON. THIS WILL ALLOW INSTABILITY TO INCREASE ACROSS THIS AREA
THIS AFTERNOON. ALONG WITH MODERATE AMOUNTS OF INSTABILITY...VERY
STRONG WIND SHEAR WILL SUPPORT SUPERCELL DEVELOPMENT AHEAD OF THE
DRY LINE FROM MID AFTERNOON THROUGH THE EVENING...WITH THE MOST
FAVORED AREA IN THE MODERATE RISK AREA OF SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY APR 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
STRONG WINDS WILL CREATE HAZARDOUS CONDITIONS FOR MUCH OF THE AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THERE WILL CONTINUE TO BE A CHANCE FOR THUNDERSTORMS ACROSS NORTHERN
PORTIONS OF OKLAHOMA ON THURSDAY...AS THE UPPER STORM SYSTEM MOVES
OVER SOUTHERN KANSAS. AFTER THAT...THE NEXT CHANCE FOR THUNDERSTORM
ACTIVITY WILL BE LATE IN THE WEEKEND THROUGH MID WEEK.
OTHER HAZARDOUS WEATHER...
AN ELEVATED FIRE DANGER WILL EXIST ON THURSDAY OVER WESTERN AND
SOUTHERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS. THIS WILL OCCUR
BEHIND A DRY LINE AND AHEAD OF A COLD FRONT. FIRE DANGERS MAY ALSO
BE HIGH OVER THE WEEKEND...AS TEMPERATURES WARM AND WINDS INCREASE
AGAIN.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.In the hours before
Local storm report, Apr 23, 8:06 PM CDT, 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
806 PM CDT WED APR 23 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM WICHITA FALLS TX .88 INCH HAIL
04/23/03 WICHITA REPORTED BY AMATEUR RADIO
SPOTTER.
TY/KTSpecial weather statement, Apr 23, 8:08 PM CDT, 38 minutes before
OKZ030-240130- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 808 PM CDT WED APR 23 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR POTTAWATOMIE COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF WANETTE AT 808 PM CDT...MOVING NORTHEAST AT 35 MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER-SIZE HAIL. PEOPLE IN POTTAWATOMIE COUNTY SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES. WR
Local storm report, Apr 23, 8:13 PM CDT, 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
813 PM CDT WED APR 23 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0811 PM WICHITA FALLS TX 1.00 INCH HAIL
04/23/03 WICHITA REPORTED BY AMATEUR RADIO
SPOTTER.
0814 PM 2 W HOLLIDAY TX .88 INCH HAIL
04/23/03 ARCHER REPORTED BY AMATEUR RADIO
SPOTTER.
TYSpecial weather statement, Apr 23, 8:20 PM CDT, 26 minutes before
OKZ031-042-240130- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 820 PM CDT WED APR 23 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR PONTOTOC AND SEMINOLE COUNTIES. A SEVERE THUNDERSTORM WAS LOCATED 13 MILES WEST OF KONAWA AT 820 PM CDT...MOVING NORTHEAST AT 35 MPH. HAIL TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS STORM. PEOPLE IN PONTOTOC AND SEMINOLE COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES. WR
Local storm report, Apr 23, 8:21 PM CDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
821 PM CDT WED APR 23 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM 6 W BYARS OK .75 INCH HAIL
04/23/03 MCCLAIN PUBLIC REPORT
0820 PM 2 E HASTINGS OK 1.75 INCH HAIL
04/23/03 JEFFERSON PUBLIC REPORT
KTLocal storm report, Apr 23, 8:28 PM CDT, 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
828 PM CDT WED APR 23 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0828 PM WANETTE OK .88 INCH HAIL
04/23/03 POTTAWATOMIE REPORTED BY NWS COOP
OBSERVER.
TYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:06 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 24 min |
| Apr 23, 7:25 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 50 min |
| Apr 23, 7:57 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson | 48 min |
| Apr 23, 8:00 PM CDT | Severe Thunderstorm Warning | OUN | McClain | 30 min |
| Apr 23, 8:12 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 48 min |
| Apr 23, 8:16 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 44 min |
| Apr 23, 8:27 PM CDT | Tornado Warning | OUN | Jefferson, Stephens | 33 min |
| Apr 23, 8:53 PM CDT | Tornado Warning | OUN | Carter | 27 min |
| Apr 23, 8:56 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 34 min |
| Apr 23, 8:59 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 46 min |
| Apr 23, 9:08 PM CDT | Tornado Warning | OUN | Murray | 37 min |
| Apr 23, 9:28 PM CDT | Tornado Warning | OUN | Garvin, Pontotoc | 32 min |
| Apr 23, 9:31 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 44 min |
| Apr 23, 9:33 PM CDT | Severe Thunderstorm Warning | OUN | McClain | 42 min |
| Apr 23, 9:56 PM CDT | Severe Thunderstorm Warning | OUN | Coal | 34 min |
| Apr 23, 9:59 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 46 min |
| Apr 23, 10:03 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 32 min |
| Apr 23, 10:32 PM CDT | Severe Thunderstorm Warning | OUN | Coal | 28 min |
| Apr 24, 12:48 AM CDT | Severe Thunderstorm Warning | OUN | Dewey | 27 min |
| Apr 24, 1:12 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey, Major | 63 min |
| Apr 24, 1:13 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 47 min |
| Apr 24, 2:32 AM CDT | Severe Thunderstorm Warning | OUN | Grant | 43 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.